Alert archive / Georgia / Special Weather Statements in 2014

Special Weather Statement, NWS Atlanta, GA

July 24, 2014Cobb County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 24, 2014, 4:12 PM EDT for Cobb County, Georgia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2014, 4:12 PM EDT (20:12 UTC)
Expired
Jul 24, 2014, 5:00 PM EDT
In force
48 min
Issued by
NWS Atlanta, GA

County Cobb County, GA

The radar

The Atlanta radar (KFFC), 69 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

504 
WWUS82 KFFC 242012
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
412 PM EDT THU JUL 24 2014

GAZ032>034-045-242100-
412 PM EDT THU JUL 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN COBB...DEKALB...
GWINNETT AND FULTON COUNTIES UNTIL 500 PM EDT...

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SANDY PLAINS...MOVING EAST AT 25 MPH.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3405 8415 3375 8430 3388 8470 3408 8455
TIME...MOT...LOC 2012Z 277DEG 21KT 3398 8444

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 24, 3:41 PM EDT, 31 minutes earlier.

Area forecast discussion, Jul 24, 3:41 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
341 PM EDT THU JUL 24 2014

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
UPPER TROUGH AXIS IS STRETCHED DOWN THE APPALACHIANS THIS
AFTERNOON...PROGGED TO SHIFT EAST AND DAMP THROUGH THE SHORT TERM.
ATTENDANT COLD FRONT IS WORKING ITS WAY INTO NORTH GEORGIA AT AFD
TIME. THE COLD FRONT IS NOT PARTICULARLY COLD AND IS MORE OF A
DEWPOINT GRADIENT AS THERE IS VERY LITTLE TEMPERATURE ADVECTION ON
EITHER SIDE OF THE FRONT. PRE-FRONTAL CONVECTION IS INCREASING
DEVELOPING ACROSS THE AREA...HRRR HAS HAD A VERY GOOD HANDLE ON THIS
ALL DAY BUT 12Z RUNS OF OTHER HIRES GUIDANCE HAVE CAUGHT UP...WITH
ALL SHOWING CONVECTION LINGERING ACROSS THE METRO AREA UNTIL AFTER
00Z. NOT REALLY EXPECTING ANYTHING SEVERE BUT WITH DCAPE VALUES
APPROACHING 1000 J/KG ACROSS NORTH GEORGIA CANNOT RULE OUT A FEW
STRONG STORMS. WITH LOSS OF HEATING AND REDUCTION IN SBCAPE
VALUES...STORMS SHOULD BEGIN TO BREAK UP THEREAFTER.

THE FRONT SLIDES SOUTH INTO THE METRO AREA OVERNIGHT BUT PLENTY OF
SURFACE MOISTURE ALONG AND AHEAD OF THE FRONT WILL LEAD TO PATCHY
FOG IN THE MORNING...ESPECIALLY AT CLIMATOLOGICALLY FOG-PRONE AREAS.
FRONT STALLS ACROSS THE AREA TONIGHT AND FRIDAY AS VORTICITY
ADVECTION DECREASES AND FLOW ALOFT WEAKENS. POPS INCREASE AGAIN
TOMORROW BUT HAVE KEPT POPS GENERALLY SOUTH OF A CARROLLTON TO
ATLANTA TO ATHENS LINE...WITH BEST CHANCES SOUTH OF COLUMBUS TO
MACON TO LOUISVILLE. AFTERNOON HIGH TEMPERATURES CONTINUE JUST
SLIGHTLY BELOW NORMAL FOR THIS TIME OF YEAR ESPECIALLY UP IN NORTH
GEORGIA BEHIND THE FRONT.

TDP

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
ONLY MINOR ADJUSTMENTS MADE AS FORECAST IS LARGELY ON TRACK. PREVIOUS
DISCUSSION FOLLOWS...

BAKER

LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
/ISSUED AT 456 AM EDT THU JUL 24 2014/
MODELS CONTINUE TO SHOW A FEW UPPER LEVEL DISTURBANCES TO
TRAVERSE THE REGION OVER THE WEEKEND. SURFACE HIGH SHOULD KEEP
POPS TO A MINIMUM SATURDAY...AND WITH FRONT APPROACHING THE AREA
SUNDAY...HIGH WILL LOSE CONTROL OF THE AREA AND ALLOW FOR
INCREASING RAIN CHANCES. EXTENDED PERIODS ARE STILL LARGELY
DOMINATED BY THIS STRONG COLD FRONT /ANOMALOUS FOR LATE JULY/ AND
MODELS AGREE WITH PUSHING IT THROUGH NORTH AND CENTRAL GEORGIA BY
LATE MONDAY. DEEP LONGWAVE TROUGH REMAINS POSITIONED OVER THE AREA
THROUGH MUCH OF NEXT WEEK...KEEPING LOWER DEW POINTS AND COOLER
TEMPERATURES IN PLACE IN THE WAKE OF THE COLD FRONT. SOME MOISTURE
DOES LOOK TO CREEP BACK NORTHWARD AS BOUNDARY REMAINS OVER SOUTH
GEORGIA...AND HAVE GENERALLY INCLUDED SLIGHT CHANCE POPS IN THE FAR
SOUTHERN PORTIONS OF THE CWA THROUGH WEDNESDAY. BEGINNING
TUESDAY...SHOULD SEE BELOW AVERAGE TEMPERATURES WITH HIGHS IN THE
UPPER 70S NORTH AND LOW 80S ELSEWHERE...AND LOWS IN THE 60S.

STRONG TO SEVERE STORMS MAY ACCOMPANY THE FRONT AS IT PUSHES
THROUGH THE AREA MONDAY WITH MODELS CONTINUING TO ADVERTISE A
COMBINATION OF DECENT SHEAR AND INSTABILITY. WITH SOME UNCERTAINTY
IN THE FORECAST MODELS REGARDING THE TIMING OF THIS SYSTEM...THE
SEVERE POTENTIAL WILL NEED TO CONTINUE TO BE MONITORED.

31

&&

.AVIATION...
18Z UPDATE...
SHRA AND TSRA INCREASING W/ A LINE OF CONVECTION ACROSS THE METRO
ATLANTA AREA. HAVE KEPT TEMPO GROUP TO COVER. OTHERWISE JUST VCSH
THROUGH ABOUT 02Z NORTH AND 04Z SOUTH WITH A DECREASE IN CLOUD
COVER THEREAFTER. SOME HINTS AT IFR CIGS AT CSG BUT THINK THAT
COVERAGE WOULD BE SCT AT BEST BUT WILL REEVALUATE. MVFR FOG
EXPECTED AT MOST SITES FRIDAY MORNING. WINDS GENERALLY W TO NW
THROUGH THE PERIOD WITH LOW-END GUSTS THIS AFTERNOON...NEARLY CALM
OVERNIGHT NIGHT.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON TIMING OF DIMINISHING CONVECTION.
HIGH ON ALL OTHER ELEMENTS.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  91  70  93 /  30  10   5   5
ATLANTA         71  87  72  90 /  30  10   5   5
BLAIRSVILLE     62  84  60  86 /  20  10   5  10
CARTERSVILLE    68  88  69  91 /  20   5   5   5
COLUMBUS        73  89  73  92 /  30  30   5  10
GAINESVILLE     70  87  70  89 /  30  10   5  10
MACON           70  89  71  91 /  30  30  10  10
ROME            68  89  68  92 /  20   5   0   5
PEACHTREE CITY  69  88  69  91 /  40  20   5   5
VIDALIA         73  92  73  93 /  30  30  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TDP
LONG TERM....31/BAKER
AVIATION...TDP
Hazardous weather outlook, Jul 24, 12:02 PM EDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1202 PM EDT THU JUL 24 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251615-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1202 PM EDT THU JUL 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS EXPECTED THIS
AFTERNOON AND EVENING.

DISCUSSION...

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL ACCOMPANY A
FRONT AS IT PUSHES SOUTHEASTWARD THROUGH THE AREA THIS AFTERNOON
AND INTO TONIGHT. STORM CHANCES ARE GREATER THIS AFTERNOON WITH
THE INFLUENCE OF DIURNAL HEATING. THE MAIN CONCERN WILL BE HEAVY
RAINFALL...AND ALTHOUGH A FEW STORMS MAY BE STRONG...NO SEVERE
STORMS ARE EXPECTED AT THIS TIME. SLOW MOVING STORMS OR STORMS
THAT TRAIN OVER THE SAME AREA COULD PRODUCE LOCALIZED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

STORM CHANCES GENERALLY DECREASE ACROSS THE AREA FRIDAY AND
SATURDAY...WITH ISOLATED STORMS POSSIBLE ACROSS PORTIONS OF
CENTRAL GEORGIA. SCATTERED THUNDERSTORMS RETURN SUNDAY AND
INCREASED CHANCES ARE EXPECTED MONDAY AS ANOTHER FRONT IMPACTS THE
AREA. MONDAY THROUGH EARLY TUESDAY LOOKS TO HAVE THE HIGHER
CHANCES FOR STRONG AND POSSIBLY SEVERE STORMS. BEHIND THE FRONT
DRY CONDITIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 24, 3:13 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
313 PM EDT THU JUL 24 2014

GAZ055-241945-
313 PM EDT THU JUL 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN CLAYTON COUNTY
UNTIL 345 PM EDT...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ELLENWOOD...MOVING EAST AT 20 MPH.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3360 8443 3365 8431 3365 8429 3363 8426
      3360 8425 3359 8424 3357 8426 3355 8437
TIME...MOT...LOC 1913Z 270DEG 16KT 3363 8425
Special weather statement, Jul 24, 3:53 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
353 PM EDT THU JUL 24 2014

GAZ030-041-042-242045-
353 PM EDT THU JUL 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN POLK...CARROLL
AND HARALSON COUNTIES UNTIL 445 PM EDT...

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF ESOM HILL...MOVING EAST AT 20
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS POLK...CARROLL
AND HARALSON COUNTIES THROUGH 445 PM EDT. SOME LOCATIONS IN THE PATH
OF THIS STORM INCLUDE ESOM
HILL...TALLAPOOSA...FELTON...BUCHANAN...WACO...MOUNT ZION...EUBANK
LAKE...BREMEN...BOWDON JUNCTION...TEMPLE AND DRAKETOWN. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3393 8505 3391 8505 3390 8503 3382 8504
      3380 8502 3373 8501 3354 8516 3371 8536
      3394 8540 3397 8540
TIME...MOT...LOC 1953Z 283DEG 16KT 3387 8535
Special weather statement, Jul 24, 4:12 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
412 PM EDT THU JUL 24 2014

GAZ032>034-045-242100-
412 PM EDT THU JUL 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN COBB...DEKALB...
GWINNETT AND FULTON COUNTIES UNTIL 500 PM EDT...

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SANDY PLAINS...MOVING EAST AT 25 MPH.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3405 8415 3375 8430 3388 8470 3408 8455
TIME...MOT...LOC 2012Z 277DEG 21KT 3398 8444

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 3:13 PM EDTSpecial Weather StatementFFCClayton32 min
Jul 24, 3:53 PM EDTSpecial Weather StatementFFCHaralson52 min
Jul 24, 4:47 PM EDTSpecial Weather StatementFFCJackson43 min
Jul 24, 5:37 PM EDTSpecial Weather StatementFFCClayton, Fulton38 min
Jul 24, 6:29 PM EDTSpecial Weather StatementFFCClayton, Coweta, Fayette46 min

Nearby

Special Weather Statements in Georgia, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.